Arizona, 2019

Flash Flood in Arizona, August 1, 2019

August 1, 2019 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm over Show Low produced heavy rain and flash flooding around Show Low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm over Show Low produced heavy rain and flash flooding around Show Low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 1, 3:07 PM MST, 53 minutes earlier.

Area forecast discussion, Aug 1, 3:07 PM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
307 PM MST Thu Aug 1 2019

.SYNOPSIS... Daily chances for afternoon and evening showers and
thunderstorms are anticipated each day through the period. Storms
will first form over higher terrain, then moving into the lower
elevations in the late afternoon and early evening.

&&

.DISCUSSION...Scattered showers and thunderstorms developed
mainly over the higher terrain across northern Arizona today. This
activity will diminish this evening.

For Friday into the weekend, expect continued daily chances for
afternoon scattered thunderstorms mainly along the high terrain.
Sunday into the beginning of next week, a return to more
widespread coverage of afternoon storms as models hint that an
easterly wave may bring increasing return flow moisture in around
the high.

There is still the indication toward the middle to end of next
week that a deepening trough will form off the Pacific Coast
causing the high to shift eastward by next weekend bringing us a
more southwesterly flow. Differences in the strength of this
feature and the resulting position of the high give high
uncertainty to the forecast middle to end of next week.

&&

.AVIATION...For the 00Z package...Scattered SHRA/TSRA and ISOLD
+TSRA...decreasing in coverage after 02Z. Most areas VFR, expect
MVFR in stronger storms. Sfc winds light, except near
thunderstorms and outflow boundaries. Storms will develop again
after 17Z Friday. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered afternoon and evening showers and
thunderstorms will continue through Saturday. Wind will be
generally light, expect in the vicinity of storms.

.Sunday through Tuesday...Expect daily chances for afternoon and
evening showers and thunderstorms. Generally light winds and
seasonal temperatures.

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS
AVIATION...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 1, 1:42 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
142 PM MST Thu Aug 1 2019

AZZ014-012130-
Little Colorado River Valley in Apache County-
142 PM MST Thu Aug 1 2019

...SPECIAL WEATHER STATEMENT...

At 142 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Vernon, or 24 miles northwest of Springerville,
moving north at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Little Ortega Lake.

LAT...LON 3426 10959 3428 10970 3448 10970 3444 10944
TIME...MOT...LOC 2042Z 190DEG 11KT 3435 10963

RR
Special weather statement, Aug 1, 3:11 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
311 PM MST Thu Aug 1 2019

AZZ015-012230-
Western Mogollon Rim-
311 PM MST Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT COCONINO COUNTY...

At 311 PM MST, a strong thunderstorm was located near Stoneman Lake,
or 11 miles east of Sedona. The storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of Coconino County.

This includes Interstate 17 between mile markers 312 and 317.

LAT...LON 3480 11158 3481 11163 3488 11163 3487 11152
      3480 11157
TIME...MOT...LOC 2211Z 290DEG 0KT 3481 11159

RR
Special weather statement, Aug 1, 3:22 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
322 PM MST Thu Aug 1 2019

AZZ016-018-012300-
Northern Gila County-Eastern Mogollon Rim-
322 PM MST Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND COCONINO COUNTIES UNTIL
400 PM MST...

At 319 PM MST, Doppler radar was tracking a strong thunderstorm over
SR 260 just east of Kohls Ranch, or 13 miles west of Forest Lakes.
This storm was nearly stationary.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Christopher Creek, Tonto Village, Kohls Ranch, Hunter Creek, Forest
Road 195, Forest Road 9350.

LAT...LON 3438 11115 3435 11096 3421 11096 3425 11119
TIME...MOT...LOC 2219Z 326DEG 3KT 3430 11103

RR

The radar

The Flagstaff radar (KFSX), 124 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Navajo

When
August 1, 4:00 PM MST to 6:30 PM MST
Where
Navajo County, 0.9 mi NW of Pinetop to 2.65 mi ENE of Lakeside
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.130, -109.960

Over 3.00 inches of rain from thunderstorms produced flash flooding that damaged some roads and buildings in and around Show Low.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848723.